Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



Homology of smooth splines: generic triangulations and a conjecture of Strang

Author: Louis J. Billera
Journal: Trans. Amer. Math. Soc. 310 (1988), 325-340
MSC: Primary 41A15; Secondary 65D07
MathSciNet review: 965757
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: For $ \Delta $ a triangulated $ d$-dimensional region in $ {{\mathbf{R}}^d}$, let $ S_m^r(\Delta )$ denote the vector space of all $ {C^r}$ functions $ F$ on $ \Delta $ that, restricted to any simplex in $ \Delta $, are given by polynomials of degree at most $ m$. We consider the problem of computing the dimension of such spaces. We develop a homological approach to this problem and apply it specifically to the case of triangulated manifolds $ \Delta $ in the plane, getting lower bounds on the dimension of $ S{}_m^r(\Delta )$ for all $ r$. For $ r = 1$, we prove a conjecture of Strang concerning the generic dimension of the space of $ {C^1}$ splines over a triangulated manifold in $ {{\mathbf{R}}^2}$. Finally, we consider the space of continuous piecewise linear functions over nonsimplicial decompositions of a plane region.

References [Enhancements On Off] (What's this?)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 41A15, 65D07

Retrieve articles in all journals with MSC: 41A15, 65D07

Additional Information

Article copyright: © Copyright 1988 American Mathematical Society